Advertisement

What are the side effects of EMLA?

EMLA, (a numbing cream containing lidocaine and prilocaine) might cause side effects if too much is absorbed through the skin. It is possible to overdose on EMLA, and symptoms of overdose might include heart racing or pounding irregularly, breathing slowing, seizures, coma, or death. Other possible serious side effects include an allergic reaction with swelling of the face, throat, lips, or tongue; difficulty breathing; or hives. You should get immediate medical help if you notice any signs of overdose or allergic reaction. Also, get medical help if you experience any severe sensitivity, strange temperature sensation, pain, burning, redness, swelling, bruising, or purplish color where the EMLA was applied. Tell your doctor if you have any lightheadedness or drowsiness. Other milder side effects may include tingling, slight skin color changes, or slight redness on the skin where EMLA was applied.

Continue Learning about Anesthetic Agent

What is conscious sedation?
Lisa MomentLisa Moment
Conscious sedation is a type of sedation used to help patients feel relaxed enough to get through a ...
More Answers
How do I use intranasal lidocaine?
Dawn MarcusDawn Marcus
To use intranasal lidocaine, lie down and extend your head over the edge of the bed, so that you...
More Answers
How will I be monitored during sedation analgesia (conscious sedation)?
Lisa MomentLisa Moment
During conscious sedation your vital signs will be monitored closely and frequently. These vital sig...
More Answers
When is the developing brain most vulnerable to anesthetics?
SmartTots-Pediatric Anesthesia Research InitiativeSmartTots-Pediatric Anesthesia Research Initiative
"The greatest vulnerability of the developing brain to anesthetics occurs at the time of rapid synap...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.